New Mexico, 2017

Winter Storm in New Mexico, February 12 to 14, 2017

February 12 to 14, 2017 · NWS ABQ · 2 events in 2 counties and zones

A slow-moving upper level low pressure system that tracked east along the borderland pumped abundant moisture over a cold front that shifted southwest across New Mexico. Rain and snow impacted the state in two rounds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A slow-moving upper level low pressure system that tracked east along the borderland pumped abundant moisture over a cold front that shifted southwest across New Mexico. Rain and snow impacted the state in two rounds. The first impulse delivered moderate snowfall over the northern and western high terrain and parts of the Rio Grande Valley on the 12th. The second impulse focused more over eastern New Mexico as the upper level disturbance exited into the plains states on the 13th. The record warmth that preceded this system on the 10th and 11th limited snowfall impacts significantly over much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 12, 4:47 PM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Feb 12, 4:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
447 PM MST Sun Feb 12 2017

.AVIATION...
00Z TAF CYCLE
Unsettled weather will continue over northern and central New
Mexico. Winds in the Rio Grande Valley will gradually decrease this
evening, but wintry precipitation will be expanding as we go through
the night. Look for widespread MVFR to IFR ceilings/visibility,
mostly after 06z, with many areas observing these deteriorated
conditions through the day Monday. Mountain obscurations will be
common with snow accumulations in many higher elevations, some
ice/sleet possible in east central New Mexico and a rain/snow mix
in the northwest and central valleys.

&&

.PREV DISCUSSION...346 PM MST Sun Feb 12 2017...
.SYNOPSIS...
An upper level low pressure system will cross New Mexico from the
west tonight through Tuesday with a few to several inches of snow
mainly along and east of the continental divide. Western and central
areas will receive their snow tonight and Monday, but most of the
snow won't reach eastern areas until late Monday into Tuesday. That
said, there will be a wintry mix of light snow, sleet and freezing
rain tonight into Monday along and east of a line from Dunken to
Tucumcari. A ridge of high pressure will bring drier air and warmer
temperatures Wednesday and Thursday. However, precipitation chances
will increase again as an upper level trough crosses from the west
next weekend.

&&

.DISCUSSION...
The upper level low pressure system will eject from the upper Baja
Peninsula tonight, then track east northeastward across southern New
Mexico Monday, before exiting eastward through north Texas late
Tuesday. Easterly upslope flow is already way across the forecast
area due to a back door cold front that arrived last night. Except
for the Chuska Mountains, lower elevations west of the Continental
Divide should only accumulate a few inches of snow tonight into
Monday morning, so we chose not to issue any winter weather
highlights there. As mentioned in the Synopsis, frontal overrunning
will lead to light ice accumulation across parts of the far east
central and southeast plains, and probably also in the Guadalupe
Mountains of Chaves County. High temperatures should bottom out
Monday and Tuesday a few to around 23 degrees below normal, with the
coldest departures across the south.

In the wake of the upper low a secondary upper level trough will
deepen over the state, but it will lack moisture. There may be a few
snow showers over the southwest Mountains and Glenwood area Tuesday
night before the trough drops southeast of New Mexico on Wednesday.

High temperatures will rebound nicely during the latter half of the
work week with readings reaching near and well above normal Thursday
and Friday.

44

&&

.FIRE WEATHER...
A Pacific upper level low is currently moving over
the upper Baja peninsula, drawing moisture ahead of it into AZ and
NM. A strong back door cold front has also invaded NM with much
colder temperatures and gusty winds accompanying. As the upper low
advances toward southern NM tonight through Tuesday, stout dynamics
aloft will mesh with the colder airmass in place, generating
scattered to widespread areas of wintry precipitation. These colder,
snowy, and more seasonable conditions will preclude critical fire
weather conditions. Many areas will observe saturating precipitation,
much of it in the form of snow or sleet. This could limit potential
opportunities for prescribed burning Monday and Tuesday.
Precipitation will begin to shift eastward and exit NM through the
afternoon Tuesday.

A more tranquil and drier weather pattern will then return on
Wednesday and Thursday. Breezes will be significantly less these two
days as an ill-defined ridge of high pressure aloft builds in the
wake of the departing low. Consequently, temperatures will rebound
closer to seasonal averages Wednesday and will exceed them on
Thursday. Poor smoke ventilation/dispersion will still be a concern
during this midweek period.

The weather pattern will revert back to a more unsettled one Friday
and into next weekend as the next upstream trough moves inland. This
will spell an increase in winds aloft Friday and more-so into
Saturday. Wetting precipitation would likely hold off until Saturday
and Sunday. Temperatures will cool back down some, but will not be
nearly as chilly as current readings. Ventilation rates will also
increase in most zones Friday into next weekend.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST Tuesday for the following
zones... NMZ506>508-510>515-518-521>540.

Winter Weather Advisory until 5 PM MST Tuesday for the following
zones... NMZ502-504-516-517-519-520.

&&
Hazardous weather outlook, Feb 12, 4:47 AM MST, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
447 AM MST Sun Feb 12 2017

NMZ501>540-131200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
447 AM MST Sun Feb 12 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Damaging wind is expected to impact eastern portions of the Rio
Grande Valley including eastern portions of Albuquerque and the
upper Tularosa basin today.

Snow levels will lower tonight and lead to the start of heavier snow
accumulations favoring the mountains and adjacent high plains to the
front range. Interstate 40 between Tijeras to Santa Rosa will be
impacted. Frozen precipitation, mainly in the form of sleet will
start to impact portions of the eastern plains later tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Unsettled weather with heavier snow and some continued sleet is
expected on Monday with continued impacts into Monday night.
Intensity of the snowfall will lower on Tuesday as the system moves
off to the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

50

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Highlands

When
February 12, 8:00 PM MST to February 14, 4:00 AM MST
Where
Northeast Highlands forecast zone
Reported by
CoCoRaHS

Snowfall amounts ranged from 4 to 6 inches around Las Vegas.

Winter Storm, Harding County

When
February 13, 4:00 AM MST to February 14, 4:00 AM MST
Where
Harding County forecast zone
Reported by
CoCoRaHS

Snowfall amounts ranged from 4 to 6 inches around western Harding County.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670109, 670110.